Wyoming, 2018Winter Storm and High Wind in Wyoming, April 1 to 3, 2018
April 1 to 3, 2018 · NWS RIW · 7 events in 7 counties and zones
A strong cold front moving into northern Wyoming combined with potent jet dynamics to produce heavy snow across portions of northern Wyoming. Over a foot of snow fell in portions of Yellowstone Park, the Tetons and the Absarokas.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving into northern Wyoming combined with potent jet dynamics to produce heavy snow across portions of northern Wyoming. Over a foot of snow fell in portions of Yellowstone Park, the Tetons and the Absarokas. Heavy snow fell across the lower elevations as well. Up to 8 inches fell around the Cody area and combined with strong winds to produce near zero visibility and road closures. Strong winds and heavy snow also combined to close roads in northern Johnson County. Further south, high winds were the problem in portions of Fremont and Sweetwater Counties. Winds gusted to 71 mph at Fales Rock RAWS site and 63 mph at Bitter Creek along Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 1, 1:47 PM MST, 7 hours 13 minutes earlier.
Area forecast discussion, Apr 1, 1:47 PM MST, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
247 PM MDT Sun Apr 1 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 246 PM MDT Sun Apr 1 2018
Snow will move in this evening as a Pacific low pressure trough
moves into the Pacific Northwest. The snow will be associated
with strong winds on the higher ridges and passes. Snowfall may
become heavy at times. The wind and snow intensity is expected
to peak out very early Monday morning over the western mountains
shifting to areas over and east of the Continental Divide where
high winds are expected to spread into the lower elevations.
Snowfall of 8 to 14 inches is likely in the Tetons with lower
amounts in the Wyoming and Salt River, and Gros Ventre mountains.
The snowfall will shift into northern Wyoming Monday and Monday
night with heavier snowfall expected in the Bighorn mountains where
a winter storm watch is in effect. Tuesday will be colder with
drying as high pressure moves into the area behind the storm.
Wednesday will see some snow increase in the northwest with
warming most areas and increasing winds in and near the mountains.
.LONG TERM...(Wednesday night through Sunday)
Issued at 246 PM MDT Sun Apr 1 2018
Beginning of forecast: Unsettled , moderately moist northwest flow
continues across the forecast area with persistent ridge in place.
The area will be between primary jet action, but still under decent
flow (70-90kts). Lingering light mountain snow across northern WY
continues.
Overall, MR models, with the exception of minor height differences
at 700mb and above continue in decent agreement through the end of
the forecast period.
Persistent northwest flow aloft continues with weak to modest
moisture flow from out of the PAC NW/Southwestern Canada. The "storm
track" will tend to remain primarily from central WY northward until
Thursday when it begins to sag a bit further south as a Pacific
modified piece of the northern branch of the jet and an associated
shortwave try to flatten the western ridge just a bit. The northwest
flow, however, will keep things unsettled (light intermittent
orographic or diurnally forced showers) until the next period of
enhancement (embedded shortwave/jet) approach and move across/near
the region Thursday night. Increasing moisture and slightly better
dynamics aloft arrive across the western forecast area by the
beginning of this forecast. Model timing having sped up some over
the last 24 hrs (expected in fast NW flow conditions), Thursday mid-
day the shortwave/jet combo will be located near/over portions of NW
WY. This should flatten the ridge slightly across the west and allow
the shortwave energy to penetrate further to the south, increasing
precip chances across southwest/southern WY Friday morning.
Frontogenesis, that will have been taking place during the day
Thursday, will push a clipper type front into northern/northeastern
WY east of the Divide in the afternoon/evening. Therefore, Thursday
precip chances will start across northwest WY (morning), then spread
over far northern WY with the front (afternoon), moving into
portions of central WY (Johnson/Natrona Counties) Thursday night.
Friday much of Wyoming will be covered with cloud and some chance
for precipitation (Moderate chances across the western mountains
with accumulating snow rising from the mid 7000s(ft) to somewhere
near 8500 feet by Friday afternoon as the ridge opens eastward,
influencing the western CWA.). Low (lower elevations) to moderate
(mountains) chances of precipitation expected east of the Divide...
most as rain. Saturday, the trough/ridge/trough pattern across the
CONUS amplifies. Now, with more strengthening/amplifying of the PAC
NW trough...a delay in timing is showing up in the models with
respect to kicking the ridge out of the way Saturday. Concurrent
frontal and shortwave passage is now running some 6 or so hours
behind solutions of the last few days. Will see if this trend
continues. Regardless, a messy weekend looks on tap.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday)
Issued at 246 PM MDT Sun Apr 1 2018
West of the Divide...KBPI/KJAC/KPNA/KRKS Routes
Mountains will also be obscured at times throughout the forecast
period. VFR conditions will prevail for all terminal sites except
KJAC through mid-day Monday. KJAC will see a return to MVFR/IFR
by/after 05Z Monday as the next weather system with rain/snow moves
into western WY after 02Z Monday. Monday afternoon, increasing
chances for cloud and precipitation will begin to effect the
remaining terminal locations with MVFR conditions. Additionally,
gusty west/southwest winds will occur at all terminal sites by mid-
morning Monday and continue through the the rest of the forecast
period. Winds will be strongest at KRKS.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes
VFR conditions will prevail at all terminal sites through the
forecast period - except for KCOD which remain VFR until around 14Z
Monday - and KWRL until around 19Z. By/after 14Z Monday, a cold
front will begin to pass through northern WY (including
KCOD...followed by KWRL later in the morning), shifting the wind to
the north, lowering ceilings and bringing a chance for snow with
reduced VIS. Additionally, gusty west/southwest winds will
return/occur at most terminal sites (except KCOD and KWRL) by mid-
morning Monday and continue through rest of the end of the forecast
period. Winds will be strongest at KCPR.
&&
.FIRE WEATHER...
Issued AT 246 PM MDT Sun Apr 1 2018
Snow will move in this evening as a Pacific low pressure trough
moves into the Pacific Northwest. The snow will be associated
with strong winds on the higher ridges and passes. Snowfall may
become heavy at times. The wind and snow intensity is expected
to peak out very early Monday morning over the western mountains
shifting to areas over and east of the Continental Divide where
high winds are expected to spread into the lower elevations.
Snowfall of 8 to 14 inches is likely in the Tetons with lower
amounts in the Wyoming and Salt River, and Gros Ventre mountains.
The snowfall will shift into northern Wyoming Monday and Monday
night with heavier snowfall expected in the Bighorn mountains where
a winter storm watch is in effect. Tuesday will be colder with
drying as high pressure moves into the area behind the storm.
Wednesday will see some snow increase in the northwest with
warming most areas and increasing winds in and near the mountains.
Monday the windy areas will have good to better smoke dispersal
while the snowy areas in the mountains and north will have poor
smoke dispersal. With partial clearing on Tuesday most areas will
mix better resulting in good smoke dispersal.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday afternoon through Monday evening for
WYZ004-016-017-027>030.
High Wind Warning from 3 AM Monday to midnight MDT Monday night
for WYZ015-018-019.
Winter Storm Warning from 6 PM this evening to midnight MDT
Monday night for WYZ001-002-012.
High Wind Watch from Monday afternoon through Monday evening for
WYZ010.
Winter Storm Watch from Monday morning through Monday evening
for WYZ008-009.
&&
SHORT TERM...Baker
LONG TERM...Braun
AVIATION...Braun
FIRE WEATHER...Baker
Hazardous weather outlook, Apr 1, 2:12 AM MST, 18 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
312 AM MDT Sun Apr 1 2018
WYZ001>020-022>030-021100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
312 AM MDT Sun Apr 1 2018
...Winter Storm Watches in Effect for the Northern Mountains
Tonight through Monday Evening...
...High Wind Watches in Effect for Portions of South and Central
Wyoming Late Tonight through Monday Evening...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Valley rain or a rain/snow mix and mountain snow will increase
across western Wyoming tonight. Strong winds with gusts over 60
mph may develop down the east slopes of the Wind River Mountains
into the Lander Foothills and South Pass area late tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday and Monday night...A strong cold front will push across the
area Monday. Snow, heavy at times, along with blowing and drifting
snow is expected to impact much of western Wyoming Monday morning
into the afternoon. Please see Winter Storm Watches for more
information. High winds are possible across portions of central
and southern Wyoming, including the Interstate 80 corridor,
through Monday evening. Please see High Wind Watches for the
latest information.
.SPOTTER INFORMATION STATEMENT...
Please report snow amounts,wind gusts over 50 mph, or any wind
damage. Thank you.
Winter Storm, Yellowstone National Park
- When
- April 1, 9:00 PM MST to April 2, 6:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow fell in portions of Yellowstone. The highest amount was 13 inches at Sylvan Lake.
Winter Storm, Absaroka Mountains
- When
- April 1, 9:00 PM MST to April 2, 8:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Absarokas. The highest amount was 16 inches at the Beartooth Lake SNOTEL site.
Winter Storm, Teton & Gros Ventre Mountains
- When
- April 1, 9:00 PM MST to April 2, 5:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
At the top of the Jackson Hole Ski Resort, a foot of new snow fell.
Winter Storm, Cody Foothills
- When
- April 2, 5:00 AM MST to 9:00 PM MST
- Where
- Cody Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Cody Foothills. Some of the heaviest amounts included 10 inches west of Meeteetse and 8.5 inches west of Cody. The snow combined with strong winds to sharply reduce visibility and bring numerous road closures during the afternoon and evening hours of April 2nd.
Winter Storm, Northeast Johnson County
- When
- April 2, 9:00 AM MST to April 3, 12:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Periods of snow combined with strong winds to bring difficult travel conditions. Interstates 25 and 90 were shut down due to white out conditions and drifting snow from portions of April 2nd to April 3rd. The highest snowfall amount recorded was 4 inches southwest of Buffalo.
High Wind, Green Mountains & Rattlesnake Range
- When
- April 2, 9:10 AM MST to 3:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The Fales Rock RAWS site had several wind gusts over 58 mph, including a maximum gust of 71 mph.
High Wind, East Sweetwater County
- When
- April 2, 2:20 PM MST to 3:40 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A wind gust of 63 mph was reported at Bitter Creek along Interstate 80.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Nebraska, April 1, 20181 death · 1 injured · 15 events
- High Wind in Vermont, April 1, 2018$275,000 · 63 kt wind · 4 events
- Flood in Iowa, April 1 to 9, 2018$200,000 · 1 event
- Drought in New Mexico, April 1 to 30, 201839 events
- Flooding in Indiana, April 1 to 18, 2018$40,000 · 2 events
- Flooding in Indiana, April 1 to 16, 2018$35,000 · 2 events
- Drought in Oklahoma, April 1 to 30, 201826 events
- Flooding in Illinois, April 1 to 18, 2018$30,000 · 2 events
- Drought in Texas, April 1 to 30, 201824 events
- Winter Weather in Ohio, April 1 to 2, 201823 events
- Flooding in Illinois, April 1 to 30, 2018$22,000 · 6 events
- Drought in Kansas, April 1 to 30, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748192, 748193, 748194, 748195, 748196, 748444, 748445.